Every cancer patient would like to look great during and after treatment. Unfortunately, chemotherapy is often associated with losing a few pounds. Either directly or indirectly, weight loss is one of the undesirable side effects cancer patients complain about chemotherapy. The weight loss can be caused by several factors: nausea, vomiting, diarrhea, poor appetite and dehydration. The weight can be neglectable, and represent no health threat. A significant weight loss, however, may interfere with your ability to tolerate the treatment.
If you are losing weight in an acceptable way, a couple pounds in a week for instance, you have nothing to fear about. If you have lost 5 or more pounds within a week, you need to talk to your dietitian (health care professional who focuses on proper food and nutrition) or your doctor about your chemo weight loss problem.
What You Can Do?
To treat your cancer and chemo-related weight loss, you may need to first its underlying cause; however, there are steps you can take to help you maintain your normal weight:
- Eat well and consumeadequate caloriesto help you prevent or reverse weight loss
- Eat even on a regular time even when you don’t feel like to
- Take fish oil supplement – Fish Oil Counters Chemotherapy Weight Loss, Study Finds
When to Call Your Doctor?
Seek medical care immediately if you experience:
- Blue lips
- Rapid breathing
- Sudden rapid or irregular heart beat
- Excessive sleepiness with difficulty arousing.